Alert archive / Massachusetts / Flash Flood Warnings in 2023

Flash Flood Warning 66, NWS Boston/Norton, MA

September 11, 2023Bristol County, Norfolk County, Worcester County, Massachusetts; Bristol County, Providence County, Rhode Island

NWS Boston/Norton, MA issued this flash flood warning at Sep 11, 2023, 8:14 PM EDT for Bristol County, Norfolk County, Worcester County, Massachusetts; Bristol County, Providence County, Rhode Island. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 11, 2023, 8:14 PM EDT (00:14 UTC)
Expired
Sep 11, 2023, 11:15 PM EDT
In force
3 hr
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Bristol County, MA, Norfolk County, MA, Worcester County, MA, Bristol County, RI, Providence County, RI

The radar

The Boston radar (KBOX), 30 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 11, 8:30 PM EDTFLOODCumberland, RIWater into homes on Fairhaven Road. Marshall Avenue flooded. Water into a home through a basement window on Mowry Avenue. Relayed by amateur radio.
Sep 11, 9:20 PM EDTFLOODNorth Attleborough, MAFlooding on Paine Road up to the hood of a vehicle.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2023-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 970 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2023-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
970 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

508 
WGUS51 KBOX 120014
FFWBOX
MAC005-021-027-RIC001-007-120315-
/O.NEW.KBOX.FF.W.0066.230912T0014Z-230912T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Boston/Norton MA
814 PM EDT Mon Sep 11 2023

The National Weather Service in Norton has issued a

* Flash Flood Warning for...
  Southeastern Worcester County in central Massachusetts...
  Southwestern Norfolk County in eastern Massachusetts...
  Northwestern Bristol County in southeastern Massachusetts...
  Northern Bristol County in Rhode Island...
  Providence County in Rhode Island...

* Until 1115 PM EDT.

* At 814 PM EDT, local law enforcement reported thunderstorms 
  producing heavy rain across the warned area. Between 2 and 4 
  inches of rain have fallen. Additional rainfall amounts of 1 to 2 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Law enforcement reported.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Providence, Warwick, Cranston, Pawtucket, East Providence, 
  Woonsocket, Cumberland, North Providence, Franklin, Johnston, 
  North Attleborough, Attleboro, Mansfield, Smithfield, Lincoln, 
  Central Falls, Norton, Foxborough, Bellingham and Barrington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4205 7169 4205 7125 4174 7125 4174 7138
      4175 7139 4175 7138 4176 7139 4177 7140
      4176 7144 4174 7144 4174 7145 4173 7167

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

kp

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 7:57 PM EDT, 17 minutes earlier.

Area forecast discussion, Sep 11, 7:57 PM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
757 PM EDT Mon Sep 11 2023

.SYNOPSIS...
Low pressure in the southern coastal waters will bring rounds of
showers and embedded thunderstorms capable of heavy rain through
early tonight. Overcast skies with fog is expected on Tuesday as
high pressure over Maine briefly builds in. A frontal system
interacting with subtropical moisture will bring soaking rains
to parts of southern New England Wednesday. Much drier and more
seasonable weather then arrives for Thursday into at least
Friday, although Hurricane Lee still could make a closer pass
late this week or next weekend. Increasing surf and rip currents
are likely to begin around Tuesday and continue into the
weekend, although there is low confidence in any other impacts.
Refer to the latest forecasts on Hurricane Lee from the National
Hurricane Center.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Significant rainfall occurring across portions of north central
MA, as well as northern RI into SE MA. Unfortunately, looking
like a few more hours of rain. Updated the rainfall timing using
the latest runs of the HRRR and RAP to help highlight the
movement of the heaviest rainfall. Minor tweaks to temperatures.
Otherwise, the main theme of the previous forecast continues
overnight.

245 PM Update:

Key Points:

* Slow-moving showers with embedded t-storms to produce periods
  of heavy rain and potential urban and poor drainage street
  flooding through 9 PM, greatest risk in the Hartford,
  Worcester, Providence to Metrowest/Greater Boston corridors.

* Impacts to the Monday PM commute expected. Localized rapid-onset
  flooding possible.

Weak area of low pressure in coastal eastern NJ extends a
stationary frontal boundary seen as a windshift/local
convergence zone from southern CT into central RI and SE MA.
This is helping to focus more numerous showers and embedded
t-storms along its extent. While scattered lighter showers are
evident in radar mosaic imagery across northern and western MA,
the greatest risk for showers and thunderstorms capable of heavy
rain appears to be aligned on this existing area of localized
convergence. This feature stands to lift slowly northward late
this afternoon to early evening near or into some of our major
metropolitan areas during the PM rush. It's a pattern that may
lead to repeated rounds of showers and embedded t- storms, one
in an environment of high warm cloud depths favoring efficient
rainfall production in even showers. Soils are highly saturated
from recent rains and some areas (e.g. Providence/Cranston) saw
flooding just yesterday. So the risk for reduced visibilities
and heavy rain capable of street flooding will exist anywhere
along the Flood Watch area, but especially aligned in vicinity
of the Hartford-Worcester- Providence-Metrowest/Greater Boston
corridor. That rains may be fairly persistent/redeveloping may
lead to street flooding, and we can't rule out localized flash
flooding in isolated to scattered instances especially in areas
that have been harder- hit over the last 2 to 3 days. Potential
exists for local amts up to 3 inches of rain in any areas that
see persistent, heavy downpours.

Flood Watch continues in effect until late evening with no
changes made in time or location(s) from the mid-morning
expansion. Trend will be for showers and embedded storms to
collapse/shift southeast after the PM commute into the mid-
evening hours along with a decrease in overall intensity.

While rain chances trend more intermittent/spotty by late
evening and into the remainder of the overnight, stratus and fog
spreads back in westward. Fog may become rather widespread given
light NE flow, saturated ground and that most areas would have
experienced recent rain. It's not yet certain if this situation
would rise to the level of needing either fog statements or
dense fog advisories but it is a favorable setting for fog to
develop overnight.

Temperatures only to fall a few degrees from current values,
into the mid 60s to around 70.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
245 PM Update:

Tuesday and Tuesday Night:

The weak area of low pressure bringing the more active weather
for this aftn and early tonight will have moved into the waters
well east of Cape Cod early Tue. However sfc ridging building
down coastal ME and NH will maintain onshore flow on modest NE
winds; models showing a lot of lower level RH trapped in the
lowest few km of atmosphere across much of central and eastern
sections of Southern New England. While any early-day fog should
dissipate by 10 AM, what will not will be a blanket of overcast
stratus, the net effect being little if any significant warming
despite still continued humid weather. Though there may be
intermittent and much lighter showers around in this blanket of
gray stratus clouds, Tuesday is a relative dry day of sorts
compared to recent conditions. Rain amts should be less than a
tenth of an inch in any one area. High temps were on the lower
end of guidance, using some of the higher-res NAM and a blend of
short- term guidance to bring highs in the low to mid 70s for
most of central and eastern MA and RI. Further west, there is
some optimism for more cloudy breaks into Tolland and Hartford
Counties and into western MA, with highs reaching the middle to
upper 70s.

Easterly flow continues into Tuesday evening, which will
maintain low clouds and possible development of foggy areas;
however it may not be as widespread as forecast conditions
tonight. Increasing height falls later in the overnight to early
Wed associated with frontal system bringing another round of
more active weather for Wed brings about an increase in PoP from
sub- mentionable to high chance range into our western counties.
However the bulk of rains should hold until well into Wed. Lows
mainly in the 60s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Highlights...

* Wet weather returns with soaking rain and thunderstorms
  Wednesday.

* Dry weather and seasonable temperatures expected Thursday and
  Friday, but we continue to monitor Hurricane Lee into this
  weekend. It remains unknown whether it will directly impact
  New England.

* Increasing rip current risk and high surf continues into part
  of next weekend on beaches with southern and southeast
  exposures.

An approaching cold front Wednesday should result in another day
of showers and thunderstorms, with locally heavy rainfall. This
front should move offshore sometime Wednesday night into
Thursday.

The main issue with this portion of the forecast remains the
ultimate track of Hurricane Lee. This will be greatly influenced
by the evolution of a mid level trough over SE Canada and the
Great Lakes. Lots of uncertainty remains in the details, which
will be important. Please keep in mind that this is a forecast
4-5 days in the future. it remains too early to focus on the
specifics. This is the plan and prepare for possibilities phase
of the forecast. Those details and expected impacts for southern
New England will come into better focus towards mid week. Stay
tuned to the latest forecasts from the National Hurricane Center
for late this week into this weekend.

Above normal temperatures expected Wednesday, then trending to
near to slightly below normal late this week into this weekend.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Tonight: Moderate confidence.

MVFR-LIFR early, with likely ongoing SHRA/embedded TS moving
ESE 00-03z while weakening as it does so. While rain generally
diminishes in coverage/intensity, with it will be the return of
stratus and fog at IFR to LIFR levels settling in; expanding
soonest eastern areas and a few hrs later toward western
airports. Reduced confidence in the exact timing. NE winds 3-6
kt, calm at times.

Tuesday and Tuesday Night: Moderate confidence.

While fog dissipates, IFR to LIFR ceilings likely central and
eastern airports for most of the time. May see some 1-category
improvement in categories for BAF-BDL but not likely any higher
than MVFR. Spotty, light SHRA during the day. Period of steadier
rains arrives late overnight to early Wed AM. NE to E winds 4-8
kt.

KBOS TAF...Moderate confidence in TAF. IFR and steady/heavy
rain with visbys 1-3 SM. Low risk for TS. Rain gradually shifts
southeast ~04-06z Tue, although NE winds will draw LIFR stratus
and fog back in. Light NE winds.

KBDL TAF...Moderate confidence in TAF. Rain gradually shifts SE
00-02z although w/ fog and stratus at IFR/LIFR levels. Light
north winds.

Outlook /Wednesday through Saturday/...

Wednesday: Mainly MVFR, with local IFR possible. SHRA likely,
slight chance TSRA.

Wednesday Night: Mainly VFR, with areas MVFR possible. Chance
SHRA, slight chance TSRA.

Thursday: VFR. Breezy. Slight chance SHRA.

Thursday Night: VFR. Breezy.

Friday: VFR. Windy with areas of gusts up to 30 kt.

Friday Night: VFR. Strong winds with gusts up to 45 kt. Slight
chance SHRA.

Saturday: VFR. Strong winds with gusts up to 55 kt. Chance
SHRA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

245 PM Update:

Overall high confidence.

For this afternoon and tonight: Mainly E winds around 10 kt (NE on
northern waters, ESE/SE on the southern waters) tonight. Seas 2-4 ft
on most waters. Main risk for mariners is patchy fog (locally dense)
through overnight and showers and t-storms this afternoon into
evening.

For Tue and Tue night: Winds become NE to E around 10 kt, seas
continue mainly around 2 to 4 ft, though an outside chance of a 5 ft
wave is possible on the far outer waters by early Wed AM. Fog may
continue on the waters through Tue night.

Outlook /Wednesday through Saturday/...

Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers, isolated thunderstorms.

Wednesday Night: Winds less than 25 kt. Seas up to 5 ft. Chance
of rain showers, slight chance of thunderstorms.

Thursday: Winds less than 25 kt. Seas up to 5 ft. Chance of
rain showers.

Thursday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of rough seas.

Friday: Moderate risk for Small Craft Advisory winds with gusts
up to 30 kt. Rough seas up to 11 ft.

Friday Night: Moderate risk for gale force winds with gusts up
to 45 kt. Rough seas up to 17 ft. Slight chance of rain
showers.

Saturday: Moderate risk for storm force winds with gusts up to
55 kt. Rough seas up to 20 ft. Chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch until 2 AM EDT Tuesday for CTZ002>004.
MA...Flood Watch until 2 AM EDT Tuesday for MAZ004>007-012>021-026.
RI...Flood Watch until 2 AM EDT Tuesday for RIZ001>007.
MARINE...None.

&&

SYNOPSIS...Belk/Loconto
NEAR TERM...Belk/Loconto
SHORT TERM...Loconto
LONG TERM...Belk
AVIATION...Belk/Loconto
MARINE...Belk/Loconto

In the hours before

Local storm report, Sep 11, 6:59 PM EDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
659 PM EDT Mon Sep 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     Flood            1 SSW Chicopee          42.16N 72.58W
09/11/2023                   Hampden            MA   Law Enforcement

            East Main St at Broadway St flooded and
            impassable relayed by amateur radio.

&&
Local storm report, Sep 11, 7:11 PM EDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
711 PM EDT Mon Sep 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     Flood            2 SW Ludlow             42.15N 72.52W
09/11/2023                   Hampden            MA   Amateur Radio

            Cars stuck in flooded water on Page
            Boulevard and Berkshire Avenue. Tapley
            street impassable from St. James to Bay St
            I291 exit 5 ramp flooded and impassible with
            an estimated 5 feet of water. Mass Pike exit
            51 to I291 closed due to flooding Relayed by
            amateur radio.

&&
Local storm report, Sep 11, 7:33 PM EDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
733 PM EDT Mon Sep 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     Flood            2 ESE North Providence  41.85N 71.42W
09/11/2023                   Providence         RI   Amateur Radio

            Branch Ave closed due to flooding.

&&
Local storm report, Sep 11, 7:41 PM EDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
741 PM EDT Mon Sep 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     Flood            Leominster              42.52N 71.77W
09/11/2023                   Worcester          MA   Trained Spotter

            Culvert at Pleasant St and Colburn St has
            washed out the foundation of house,
            Residents evacuated. Relayed by amateur
            radio.

&&
Local storm report, Sep 11, 7:59 PM EDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
759 PM EDT Mon Sep 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     Flood            Cumberland              41.95N 71.40W
09/11/2023                   Providence         RI   NWS Employee

            Estimated 6 inches of basement flooding
            along Pennsylvania Ave.

&&
Local storm report, Sep 11, 8:05 PM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
805 PM EDT Mon Sep 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     Flood            Leominster              42.52N 71.77W
09/11/2023                   Worcester          MA   Public

            Pond St and Pleasant St, a sink hole has
            formed and the water rushing in has washed
            away part of the road.

&&

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 8:23 PM EDTSpecial Weather StatementBOXEssex, Middlesex97 min
Sep 11, 8:26 PM EDTSpecial Weather StatementBOXBristol, Norfolk, Plymouth, Suffolk94 min
Sep 11, 9:44 PM EDTSpecial Weather StatementBOXBristol91 min
Sep 11, 9:50 PM EDTAreal Flood WarningBOXBristol, Norfolk, Plymouth3 hr
Sep 11, 9:58 PM EDTRiver Flood WarningBOXWorcester17 hr
Sep 11, 9:58 PM EDTRiver Flood WarningBOXMiddlesex, Worcester17 hr
Sep 11, 10:45 PM EDTAreal Flood WarningBOXMiddlesex, Worcester12 hr
Sep 11, 10:57 PM EDTAreal Flood WarningBOXBristol, Norfolk, Worcester12 hr
Sep 11, 11:06 PM EDTSpecial Weather StatementBOXBristol84 min
Sep 12, 4:22 AM EDTRip Current StatementBOXBarnstable, Bristol, Dukes, Nantucket, Plymouth40 hr
Sep 12, 12:58 PM EDTFlood WatchBOXBristol, Essex, Franklin, Hampden, Hampshire, Middlesex and 4 more34 hr
Sep 12, 5:27 PM EDTAreal Flood WarningBOXProvidence3 hr

Nearby

Flash Flood Warnings in Massachusetts, 2023Flash Flood Warnings in Rhode Island, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.